Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 56, NWS Pueblo, CO

June 30, 1998Custer County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 30, 1998, 2:25 PM MDT for Custer County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 1998, 2:25 PM MDT (20:25 UTC)
Expired
Jun 30, 1998, 3:25 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Custer County, CO

The radar

The Pueblo radar (KPUX), 111 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 3:10 PM MDTHail 1Wetmore, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

214 
WUUS1 KPUB 302025 RRA
SVRPUB
COC027-302125-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
225 PM MDT TUE JUN 30 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CUSTER COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 325 PM MDT

* AT 220 PM MDT...RADAR SHOWED A SEVERE STORM 5 MILES NORTH OF
  WESTCLIFFE MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY NORTH OF HIGHWAY 96
AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE
WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS.
A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE WARNING.

LEW/RMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:19 PM MDT, 6 minutes earlier.

Area forecast discussion, Jun 30, 2:19 PM MDT, 6 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
218 PM MDT TUE JUN 29 1998

WILL KEEP THIS SHORT AS SPC IN THE PROCESS OF ISSUING SEVERE
THUNDERSTORM WATCH FOR PORTIONS OF CWFA.  CWFA CURRENTLY PARTLY
CLOUDY WITH A FEW STORMS FIRING OVER THE EASTERN MOUNTAINS.  18Z
GOES 8-9 SOUNDING LI'S DOWN TO -6 IN A FEW LOCALS ALONG SOUTH-
CENTRAL EASTERN SLOPES WITH CAPES APPROACHING 2000 J/KG.

SHORTWAVE APPROACHING FROM WEST WHICH WILL ENHANCE
THUNDERSTORMS...SOME SEVERE ALONG WITH HEAVY RAIN.  WILL INSERT
LIKELY POPS FROM THE EASTERN SLOPES INTO AT LEAST THE I-25
CORRIDOR.  TEMPERATURES SIMILAR TO LAST NIGHT WHICH AGREES QUITE
CLOSELY WITH MODEL GUIDANCE.

"7"

In the hours before

Local storm report, Jun 30, 10:34 AM MDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORTS...
NATIONAL WEATHER SERVICE PUEBLO CO
1034 AM MDT TUE JUN 30 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 AM    15 S RUSH                 CO    1.75 INCH HAIL
06/30/98   ELPASO

1245 AM    5 NE CRIPPLE CREEK        CO    1 INCH HAIL
06/30/98   TELLER
Local storm report, Jun 30, 10:34 AM MDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORTS...
NATIONAL WEATHER SERVICE PUEBLO CO
1034 AM MDT TUE JUN 30 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 AM    15 S RUSH                 CO    1.75 INCH HAIL
06/30/98   ELPASO

1245 AM    5 NE CRIPPLE CREEK        CO    1 INCH HAIL
06/30/98   TELLER
Special weather statement, Jun 30, 11:55 AM MDT, 2 hours 30 minutes before
COZ060>081-010600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT TUE JUN 30 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT OVER
PORTIONS OF SOUTHEAST COLORADO.

A COLD FRONT HAS MOVED SOUTH OF COLORADO THIS MORNING AND WAS IN
NORTHEAST NEW MEXICO.  THIS AFTERNOON...MOIST UPSLOPE SOUTHEAST
WINDS WILL PREVAIL ACROSS THE SOUTHEAST PLAINS WITH DEWPOINTS
REMAINING IN THE 50S.

DAYTIME HEATING COMBINED WITH THE MOIST UPSLOPE FLOW AND AN
UNSTABLE ATMOSPHERE WILL HELP SCATTERED THUNDERSTORMS DEVELOP
THIS AFTERNOON MAINLY ALONG THE MOUNTAINS FROM COLORADO SPRINGS
SOUTHWARD TO THE NEW MEXICO BORDER.  THUNDERSTORMS WILL THEN MOVE
OUT ONTO THE PLAINS AND CONTINUE INTO THE EVENING AND NIGHTTIME
HOURS.

A FEW THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE THIS AFTERNOON
ACROSS PORTIONS OF SOUTHEAST COLORADO.  THE MAIN THREATS WILL BE
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN.  AN ISOLATED
TORNADO IS ALSO POSSIBLE.

SPOTTER ACTIVATION IS LIKELY LATER TODAY...MAINLY AFTER 2PM MDT.

"7"
Special weather statement, Jun 30, 11:55 AM MDT, 2 hours 30 minutes before
COZ060>081-010600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT TUE JUN 30 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT OVER
PORTIONS OF SOUTHEAST COLORADO.

A COLD FRONT HAS MOVED SOUTH OF COLORADO THIS MORNING AND WAS IN
NORTHEAST NEW MEXICO.  THIS AFTERNOON...MOIST UPSLOPE SOUTHEAST
WINDS WILL PREVAIL ACROSS THE SOUTHEAST PLAINS WITH DEWPOINTS
REMAINING IN THE 50S.

DAYTIME HEATING COMBINED WITH THE MOIST UPSLOPE FLOW AND AN
UNSTABLE ATMOSPHERE WILL HELP SCATTERED THUNDERSTORMS DEVELOP
THIS AFTERNOON MAINLY ALONG THE MOUNTAINS FROM COLORADO SPRINGS
SOUTHWARD TO THE NEW MEXICO BORDER.  THUNDERSTORMS WILL THEN MOVE
OUT ONTO THE PLAINS AND CONTINUE INTO THE EVENING AND NIGHTTIME
HOURS.

A FEW THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE THIS AFTERNOON
ACROSS PORTIONS OF SOUTHEAST COLORADO.  THE MAIN THREATS WILL BE
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN.  AN ISOLATED
TORNADO IS ALSO POSSIBLE.

SPOTTER ACTIVATION IS LIKELY LATER TODAY...MAINLY AFTER 2PM MDT.

"7"

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:41 PM MDTSevere Thunderstorm WarningPUBEl Paso59 min
Jun 29, 10:39 PM MDTSevere Thunderstorm WarningPUBEl Paso56 min
Jun 29, 11:37 PM MDTSevere Thunderstorm WarningPUBEl Paso33 min
Jun 30, 12:21 AM MDTSevere Thunderstorm WarningPUBTeller64 min
Jun 30, 1:31 AM MDTSevere Thunderstorm WarningPUBTeller59 min
Jun 30, 3:52 AM MDTSevere Thunderstorm WarningPUBEl Paso63 min
Jun 30, 4:07 AM MDTSevere Thunderstorm WarningPUBPueblo63 min
Jun 30, 4:52 PM MDTSevere Thunderstorm WarningPUBPueblo48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.